Arizona, 2005

Heavy Rain in Arizona, August 8, 2005

August 8, 2005 · NWS PSR · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 8, 9:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 9:45 AM MST, 4 hours 15 minutes before
AZZ020>028-CAZ030>033-090000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST MON AUG 8 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A DISTURBANCE IN THE MOIST FLOW ALOFT WILL CONTINUE MOVING TO
THE NORTHWEST TODAY. THIS SYSTEM WILL KEEP CLOUDS AND SHOWERS ACROSS
MOST OF SOUTH-CENTRAL ARIZONA INTO TONIGHT. THE PATTERN IS NOT
LIKELY TO CHANGE MUCH FOR THE REST OF THE WEEK...SO THERE WILL
BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. ALSO...EXPECT LITTLE CHANGE IN TEMPERATURE.

&&

.DISCUSSION...
LAST NIGHTS CONVECTION WAS AGAIN LARGELY INDUCED BY UPPER LEVEL
DYNAMICS. BEST LAYER TO LOOK AT WAS THE 500-400MB LAYER WHERE IT WAS
ALREADY SATURATED FROM OLDER MESO-SCALE CONVECTION. WITHIN THIS
LAYER WE SAW AN INVERTED TROUGH MOVING WEST TOWARD SE CALIFORNIA AND
A DIFFLUENT PATTERN...WINDS DIVERGING ALONG AN AXIS ROUGHLY FROM
PHOENIX TO LAKE HAVASU CITY TO LAS VEGAS. PHOENIX DEW POINT PROFILE
WAS ALSO IMPRESSIVE WITH LOTS OF MOISTURE ALL THE WAY UP. IN FACT
THE PRECIP WATER VALUE WAS UP TO 2.04 INCHES. WITH SOMEWHAT LOWER
VALUES UPSTREAM...AND AN AREA OF LESS CLOUD COVER OVER SE ARIZONA
INTO SOUTHWEST NEW MEXICO...WE WILL PROBABLY SEE AN UPSWING IN THE
AFTERNOON CONVECTION ONCE AGAIN.

MADE SOME MORNING UPDATES...TO INCLUDE HIGHER POPS FOR A LARGE AREA
OF OUR CWA. TAFS ALSO NEEDED SOME AMENDING...SEE BELOW.
WITH THE AXIS OF THE VORT LOBE DRIFTING TO THE NW...AND A RATHER
UNI-DIRECTIONAL STEERING PATTERN TO THE SE...WE WILL KEEP POPS ABOUT
WHERE THEY ARE FOR TONIGHT...AND INTO TUESDAY. CANNOT ARGUE WITH A
PERSISTENCE TYPE FORECAST THE REST OF THE WEEK AS THE MODELS SHOW
THE CENTER OF THE ANTICYCLONIC CIRCULATION REMAINS OVER THIS PART OF
THE SOUTHWESTERN STATES.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT KPHX/KIWA INTO THE EARLY AFTERNOON HOURS. AREAL
COVERAGE OF PRECIPITATION WILL REMAIN NEAR 30%. BRIEF HEAVY RAINFALL
WILL REDUCE VISIBILITIES TO NEAR 3SM AT TIMES...PRODUCE SOME STRONG
AND SHIFTING WINDS...AND DROP CIGS BELOW 4K FEET AGL AT TIMES.
KYUM/KIPL/KBLH WILL SEE LESS SHOWER AND TSTM ACTIVITY...HOWEVER
ABUNDANT MOISTURE WILL STILL PRODUCE SOME OCCASIONAL LOW CIGS. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR
MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR
AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SIPPLE
Hazardous weather outlook, Aug 8, 7:45 AM MST, 6 hours 15 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
745 AM MST MON AUG 8 2005

AZZ020>023-025>028-CAZ031>033-090700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
745 AM MST (745 AM PDT) MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

AZZ024-CAZ030-090700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
745 AM MST (745 AM PDT) MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

SIPPLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yuma

When
August 8, 2:00 PM MST to 3:00 PM MST
Where
Yuma County, 10 mi E of Yuma
Reported by
TRAINED SPOTTER
Coordinates
32.769, -113.906 (the zone’s center; the record gives no point)

Very heavy rainfall left a part of Yuma Foothills streets flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473564.